Tornadoes · United States · Texas · 2019

EF0 tornado, Fluvanna, Texas, April 30, 2019

This EF0 tornado ran 1.5 miles across Scurry County on April 30, 2019, touching down at 4:27 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 30, 2019
Touchdown
4:27 PM CDT (21:27 UTC)
Lifted
4:31 PM CDT (21:31 UTC)
On the ground
4 minutes
Path length
1.5 miles (2.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Scurry County
Touchdown point
32.879, -101.138
Lift-off point
32.880, -101.112
Record number
1904301527-01

What the Weather Service recorded

An upper trough was over central New Mexico, and a dryline was across West Texas allowing for good lift. Good instability and moisture were also across the area and there was decent rotation in the atmosphere. These conditions allowed for large hail and a couple of tornadoes to develop in West Texas.

A weak tornado developed near Fluvanna and stayed over open fields. The tornado was observed by a trained spotter from the Snyder Fire Department. A National Weather Service survey was completed with this tornado. No visible damage was indicated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Apr 30, 2:45 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 30, 2:45 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Apr 30 2019

.DISCUSSION...

At 18Z, WV imagery showed the upper trough over central NM, leaving
West Texas and Southeast New Mexico under SW flow aloft.  At the
sfc, obs put the dryline from near KROW-KCNM-KINK-KFST-Big Bend
Area.  This feature has begun mixing east over the past couple of
hours as winds have veered to SW-W in response to leeside troughing
on the Front Range.  High winds have so far failed to materialize in
the Guadalupes, but we're reluctant to cancel the current warning
until after peak heating/mixing.

Mesoanalysis indicates that, unlike 24 hrs ago, there is no cap over
the CWA this afternoon, w/sbcapes in excess of 2500 J/kg east of the
dryline.  Mid-lvl lapse rates of 7-8 C/km will maintain the hail
threat, and w/dcapes of ~1200 J/kg running right alone the dryline,
a wind threat is in the mix, as well. Further east, better 0-3km/0-
1km SR helicities are confined to the far ern zones, as well as lwr
LCL heights. Convection has already begun near KFST, and models hint
at bringing a couple of shortwaves thru the lwr Trans Pecos
overnight.

Zonal flow aloft follows the trough, and will persist thru the
weekend.  The dryline will stay generally along and east of the
Texas/NM border each day, w/a chance of convection along and east of
this feature.  Thu, a cold front will move into the area, courtesy
of a trough traversing the U.S./Canadian border.  This will bring
temps down closer to normal Thu-Sat.  As post-frontal winds veer to
east Thu night/Fri, they'll back moisture up against the wrn mtns,
expanding chances of convection further west.

Temps rebound to above-normal Sunday, and stay that way into the
extended under dirty ridging that transitions to SW flow aloft by
Monday as the next major trough approaches.  A chance of convection
will be possible over the weekend, but long-range models are out of
phase by this time, so we'll keep chances minimal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  89  60  79 /  10  10   0  20
Carlsbad                       54  88  54  82 /   0   0   0   0
Dryden                         65  92  65  86 /  20  10  10  30
Fort Stockton                  59  89  59  87 /   0   0   0  20
Guadalupe Pass                 56  81  57  79 /   0   0   0   0
Hobbs                          52  85  51  78 /   0   0   0  10
Marfa                          49  83  48  85 /   0   0   0  10
Midland Intl Airport           59  90  60  84 /  10   0   0  20
Odessa                         59  89  59  84 /   0   0   0  20
Wink                           56  90  56  87 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

24/44
Hazardous weather outlook, Apr 30, 2:13 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
213 PM CDT Tue Apr 30 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
213 PM CDT Tue Apr 30 2019 /113 PM MDT Tue Apr 30 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening across the
Permian Basin and Lower Trans Pecos. Some storms may become strong
to severe through this evening, especially across the eastern
Permian Basin. The strongest storms will be capable of producing
damaging winds, large hail, and perhaps an isolated tornado.
Locally heavy rainfall could also result in localized flash
flooding.

A High Wind Warning will remain in effect for the Guadalupe and
Delaware Mountains.

Elevated to near critical fire weather conditions are anticipated
this afternoon into early this evening in the Guadalupe Mountains
where a Fire Danger Statement is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible through the remainder of the week,
especially across the eastern Permian Basin and Lower Trans Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed by late this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 30, 3:25 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
325 PM CDT Tue Apr 30 2019

TXZ075-302115-
Pecos TX-
325 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
415 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of McCamey, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bakersfield.

This includes Interstate 10 between mile markers 293 and 309.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3073 10236 3081 10243 3102 10220 3100 10219
      3101 10218 3100 10214 3099 10209 3100 10205
      3098 10201 3099 10199 3096 10195 3095 10193
      3093 10192 3093 10189
TIME...MOT...LOC 2025Z 240DEG 49KT 3093 10206

44
Local storm report, Apr 30, 3:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
344 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GREENWOOD               32.03N 101.90W
04/30/2019  E1.75 INCH       MIDLAND            TX   TRAINED SPOTTER

&&

AGARCIA
Local storm report, Apr 30, 4:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
423 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             8 SW IRAAN              30.83N 101.99W
04/30/2019  E1.00 INCH       Pecos              TX   TRAINED SPOTTER

            HAIL REPORTED AT MM 314 ON INTERSTATE 10.

&&

AGARCIA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

9.5 hours before the tornado, 144 km from the path. April 30, 2019.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1772 joules per kilogram, CIN -33, lifted condensation level 772 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 184 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1772 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
2793 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
2.0
Supercell composite
10.3
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Snyder (SNK), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lubbock radar (KLBB), 107 km away, was scanning. The volume nearest the touchdown began at 21:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 30, 2019

55 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 3011:53 AM CDTEF1Lincoln, OK3.030$3,000
April 3012:09 PM CDTUnratedMurray, OK0.350
April 3012:13 PM CDTEF1Payne, OK0.520$20,000
April 3012:22 PM CDTEF1Murray, OK1.930$1,000
April 301:18 PM CDTUnratedLabette, KS0.250
April 302:03 PM CDTEF0Okmulgee, OK2.5100$30,000
April 302:14 PM CDTEF0Osage, OK1.250
April 302:29 PM CDTEF1Wagoner, OK2.3150$30,000
April 302:44 PM CDTEF2Washington, OK9.81,300$125,000
April 302:51 PM CDTUnratedRogers, OK0.150
April 302:57 PM CDTEF1Nowata, OK7.5900
April 303:02 PM CDTEF1Wagoner, OK7.8300$20,000
April 303:05 PM CDTEF1Boone, AR6.6400$700,000
April 303:22 PM CDTEF1Lawrence, MO3.8100$150,000
April 303:42 PM CDTEF1McDonald, MO12.3880$650,000
April 303:50 PM CDTEF1Taney, MO5.4100$25,000
April 303:51 PM CDTUnratedMayes, OK0.150
April 303:51 PM CDTUnratedTillman, OK0.230
April 303:52 PM CDTEF0Montgomery, IL1.225
April 304:13 PM CDTEF0Pecos, TX0.9200
April 304:15 PM CDTEF1Craig, OK6.3800$20,000
April 304:25 PM CDTEF0Barry, MO5.0200$35,000
April 304:29 PM CDTEF1Ottawa, OK7.2700$100,000
April 304:34 PM CDTUnratedClay, TX1.540
April 304:36 PM CDTEF1Clay, TX10.0300$40,000
April 305:15 PM CDTEF0Taney, MO1.075$20,000
April 305:33 PM CDTEF1Ottawa, OK4.11,100$75,000
April 305:41 PM CDTUnratedBarry, MO0.550
April 306:15 PM CDTEF0Christian, MO1.950
April 306:25 PM CDTEF1Denton, TX1.5150$50,000
April 306:44 PM CDTEF1Douglas, MO8.6200$75,000
April 306:48 PM CDTEF0Barry, MO1.975$8,000
April 306:52 PM CDTEF1Denton, TX2.9250$200,000
April 307:06 PM CDTEF1Douglas, MO3.0200
April 307:30 PM CDTEF1Wright, MO1.475$250,000
April 307:39 PM CDTEF1Dade, MO0.650$50,000
April 307:40 PM CDTEF1Polk, MO1.8100$300,000
April 307:58 PM CDTEF0Wright, MO2.4100$100,000
April 308:15 PM CDTEF1Greene, MO1.8200$25,000
April 308:21 PM CDTEF1Greene, MO1.7200$300,000
April 308:28 PM CDTEF2Christian, MO10.34003$11 million
April 308:30 PM CDTEF0Dallas, MO1.550$68,000
April 308:35 PM CDTEF1Stone, MO23.3100$125,000
April 309:07 PM CDTEF3Bryan, OK27.61,400216$300,000
April 309:34 PM CDTEF1Coal, OK0.825$5,000
April 309:35 PM CDTEF1Wright, MO2.2100$60,000
April 309:40 PM CDTEF0Douglas, MO2.9100
April 309:51 PM CDTEF1Texas, MO5.6100
April 309:58 PM CDTEF0Texas, MO6.050
April 3010:03 PM CDTEF0Phelps, MO0.675$25,000
April 3010:06 PM CDTEF0Phelps, MO5.175
April 3010:17 PM CDTEF0Howell, MO2.2100$12,000
April 3010:41 PM CDTEF2Pittsburg, OK10.01,3001$1.5 million
April 3011:26 PM CDTEF1Iron, MO0.130
April 3011:51 PM CDTEF1LeFlore, OK4.41,000$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.